Virginia, 2016Damaging Wind in Virginia, June 28, 2016
June 28, 2016 · NWS RNK · 1 event in 1 county or zone
A cold front moving through the region interacted with marginal moisture and instability to produce one severe thunderstorm in Buckingham County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through the region interacted with marginal moisture and instability to produce one severe thunderstorm in Buckingham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 5:20 PM EST, 40 minutes earlier.
Area forecast discussion, Jun 28, 5:20 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
620 PM EDT TUE JUN 28 2016
.SYNOPSIS...
A cold front will move through the region tonight and bring a most
welcome break of fair weather to the region for midweek. However, a
chance of showers and thunderstorm will return to the forecast as we
get to the latter portion of the work week, and our weather will become
increasingly unsettled with increasing chances for showers and
thunderstorms through the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 615 PM EDT Tuesday...
Have confined isolated to scattered convection to Amherst to
Charlotte County VA early this evening per latest radar/meso
trends. Vis satellite showing cu field trying to expand southward
along/near the Blue Ridge with another showers popping up a couple
counties south of Watauga. Cannot rule out a sprinkle, but expect
main focus to be over the Virginia piedmont albeit limited
coverage. Drier air slower to arrive as second front still stuck
near the Blue Ridge. Raised dewpoint temperatures mainly in the
eastern forecast area through early evening to account for slower
arrival of lower humidity.
Previous afternoon discussion...
The cold front is making slow but steady progress across the
forecast area and the bulk of precipitation is now east of the
region, with just a few lingering sprinkles across the piedmont.
Will keep some very low POPs out east into this evening for any
stray showers that do manage to tap into a lingering pool of
instability ahead of the front but we look to be dry for the
overnight period. With high soil moisture and expected light
wind/clearing skies early tonight patchy fog is a good bet
especially in the valleys. Lows tonight will be right around
normal for this time of year with readings in the mid/upper 50s
west of the Blue Ridge and mid/upper 60s to the east.
After fog/stratus dissipate Wednesday morning we should be in for a
decent day with high temperatures in the mid/upper 80s east to
mid/upper 70s west. However, the cold front that moves through tonight
will be stalling out just to our south and will start pushing back to
the north by late Wednesday. This will start pushing some showers back
toward northwest North Carolina by late in the day but it currently
looks like we will get through the day dry. Will include some very low
POPs in the grids to cover the situation and show the trend.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 PM EDT Tuesday...
Wednesday evening, the departing energy from an upper level
disturbance will allow for the potential for some isolated to
scattered showers and storms across the far southeast portion of the
forecast region. This features is expected to exit the region by
midnight, and with it and remaining shower activity.
High pressure will build into the Upper Ohio Valley with its
influence experience across mainly northern portions of the forecast
area. Concurrently, low pressure will move eastward along the coast
of the Gulf of Mexico. Moisture will start to advect northward along
the east side of this low and enter our region gradually Thursday.
Precipitation chances will increase from south to north with the
best chances across Southside Virginia and neighboring north central
North Carolina by the afternoon.
This pattern will continue into Friday with the focus for
precipitation across primarily the eastern portion of the region. A
small shift eastward in the axis of this precipitation will take
place as high pres an upper level trough moves through the Great
Lakes region. sure begins to nose south into western parts of the
area. By late Friday night, dry weather is expected.
Temperatures during this portion of the forecast will trend slightly
milder each day and be a few degrees within normal.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...
Low pressure will deepen over northern Texas, and a warm front will
start to develop eastward into the Gulf Coast states. This front
will lift north into our region by Sunday and stall overhead through
early next week. This scenario will set the stage for a return to a
wet pattern. The low over texas will track eastward along the front
and provide increasing dynamics for the potential for heavy rain for
the end of the weekend into early next week.
High temperatures during the period will trend cooler while the low
temperatures will trend higher. By Monday of next week, high
temperatures will be slightly below normal and low will be slightly
above normal.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
As of 145 PM EDT Tuesday...
A slow moving cold front is on our western doorstep and will be
moving across the TAF sites early this period. However, the best
support for convective precipitation has shifted east and current
radar shows very sparse returns east of the Blue Ridge. Will just
use VCSH to cover any stray showers that manage to develop just
ahead of the front at KLYH and KDAN but maintain a dry forecast at
other sites. GOES rapid scan visible satellite imagery and surface
obs indicate cloud height is generally VFR with cigs of mainly a
mid deck. There is some Cu developing upstream and this may be a
SCT/V/BKN situation from the Blue Ridge west, but will maintain
VFR conditions through the first part of the period. However, early
tonight winds will slacken and ambient moisture is sufficient to
generate at least tempo IFR stratus/fog at most sites. Wednesday
morning will see fog/stratus dissipate with a return to VFR
conditions expected for the latter portion of the TAF period.
Winds will generally be light.
Extended discussion...
Thursday into Saturday, the high will shift to the east and the
region will be within southerly flow again. This pattern will have
the potential of advecting moisture back into the area. Showers and
storms will again be possible yielding areas of sub-VFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/RCS
Hazardous weather outlook, Jun 28, 3:10 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EDT TUE JUN 28 2016
NCZ005-006-VAZ044>047-058-059-290815-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
410 AM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MARGINAL RISK FOR STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON ACROSS THE PIEDMONT. THE PRIMARY THREAT IS DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-290815-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
410 AM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Special weather statement, Jun 28, 5:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE JUN 28 2016
VAZ047-282330-
BUCKINGHAM-
643 PM EDT TUE JUN 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN BUCKINGHAM COUNTY...
AT 642 PM EDT...A STRONG THUNDERSTORM WAS OVER SCHUYLER...MOVING
SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CENTENARY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3752 7861 3767 7871 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3775 7862
3776 7855 3776 7851 3777 7850 3779 7850
3780 7849 3776 7847 3774 7842 3773 7836
3772 7833
TIME...MOT...LOC 2242Z 316DEG 12KT 3780 7865
WPSpecial weather statement, Jun 28, 5:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE JUN 28 2016
VAZ035-282330-
AMHERST-
651 PM EDT TUE JUN 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN AMHERST COUNTY...
AT 651 PM EDT...A STRONG THUNDERSTORM WAS OVER LOWESVILLE...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
FORKS OF BUFFALO...
NEW GLASGOW...
AND RIVERVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3778 7911 3779 7909 3778 7907 3773 7907
3771 7906 3770 7899 3768 7898 3768 7897
3767 7897 3755 7890 3754 7887 3753 7890
3752 7889 3750 7892 3768 7924 3780 7912
TIME...MOT...LOC 2251Z 293DEG 17KT 3769 7908
WPThunderstorm Wind, Buckingham
- When
- June 28, 6:00 PM EST
- Where
- Buckingham County, 2.66 mi N of Glenmore
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.708, -78.596
Thunderstorm winds blew down some trees along State Route 627. Some of these trees fell onto homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nevada, June 28 to 30, 20162 deaths · 1 injured · $50 million · 2 in hail · 14 events
- Tornadoes and Hail in Nebraska, June 28, 2016$65,000 · EF2 · 43 events
- Flash Flooding and Hail in Vermont, June 28, 2016$1.7 million · 0.75 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, June 28, 2016$1.1 million · 1 in hail · 11 events
- Flash Flooding in Maine, June 28 to 29, 2016$600,000 · 4 events
- Flash Flooding and Flooding in New York, June 28, 2016$275,000 · 5 events
- Hail and Damaging Winds in Oklahoma, June 28, 2016$68,000 · 1.75 in hail · 29 events
- Flash Flooding and Hail in New York, June 28, 2016$85,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Tennessee, June 28, 20161 injured · $25,000 · 50 kt wind · 12 events
- Damaging Winds in Virginia, June 28, 201655 kt wind · 23 events
- Hail and Damaging Winds in New York, June 28, 2016$17,000 · 1 in hail · 7 events
- Damaging Winds in Nebraska, June 28, 201690 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642965.